Heavy Rain, Morton
- When
- July 29, 2:00 AM CST to 6:00 AM CST
- Where
- Morton County, 0.88 mi SW of Richfield
- Reported by
- Mesonet
- Coordinates
- 37.260, -101.790
Rainfall was 2.95 inches.
An upper level trough or weak closed cyclone in northwest Arizona/southwest Colorado moved into eastern Colorado. The richest low level moisture streamed into far western Kansas and eastern Colorado, and another cluster of thunderstorms formed in eastern Colorado and moved into western Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level trough or weak closed cyclone in northwest Arizona/southwest Colorado moved into eastern Colorado. The richest low level moisture streamed into far western Kansas and eastern Colorado, and another cluster of thunderstorms formed in eastern Colorado and moved into western Kansas. Considerable mid and high level moisture streamed from the tropical eastern Pacific across the southwestern United States into the Central Plains and supported high rainfall rates with localized very heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 29, 1:49 AM CST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 249 AM CDT Sat Jul 29 2017 ...Updated Short Term Section... .SHORT TERM...(Today and tonight) Issued at 248 AM CDT Sat Jul 29 2017 The cluster of thunderstorms in western Kansas should diminish as it propagates east out of the plume of richest low level moisture, and only scattered high based showers and a few thunderstorms are likely to exist by sunrise. Another area of thunderstorms extending from Nebraska into north central Kansas early this morning appears to be supported by upper level divergence in the entrance region of a jet streak extending from eastern Nebraska to southern Illinois. Mid level cloudiness will persist for much of the day and should restrict insolation enough to keep high temperatures slightly below values observed Friday. Confidence in details of thunderstorm evolution later today and tonight is not high. An upper level trough or weak closed cyclone was evident on 00Z raobs in northwest Arizona/southwest Colorado, and the numerical models are fairly consistent in moving the upper level trough into eastern Colorado this evening. The richest low level moisture will continue to stream into far western Kansas and eastern Colorado, and another cluster of thunderstorms is likely to form in eastern Colorado and to move into western Kansas this evening. Considerable mid and high level moisture will continue to stream from the tropical eastern Pacific across the southwestern United States into the Central Plains and will support high rainfall rates with localized very heavy rainfall. The high resolution convective allowing models are showing a wide variety of solutions and are not particularly helpful this morning. Given the uncertainty in mesoscale details and the absence of widespread heavy rainfall in western Kansas in recent days, no hydrologic headlines are planned yet. Rain-cooled outflow will cool temperatures tonight into the low to mid 60s in much of southwest Kansas. .LONG TERM...(Saturday night through Friday) Issued at 340 PM CDT Fri Jul 28 2017 The medium range models (GFS/ECMWF/GEM) have been a little more consistent with the possibility of a heavy rain event developing somewhere over northeast Colorado into northwest and west central Kansas Saturday evening into Sunday. The models have been hinting at this for the past few days with run to run and model to model variability as to where the greatest heavy rain impacts will be. It appears that the disturbance moving up through New Mexico will rotate out into eastern Colorado by tomorrow afternoon and evening, helping focus thunderstorms into a complex that will move out into western Kansas Saturday night and Sunday. What model consensus there is seems to put the axis of heaviest rain along the Highway 96 corridor. After a conference call with WPC and collaboration with neighbors to the north, have increased pops and qpf values across that area into Sunday morning. Given the very moist airmass and high precipitable water values, there will likely be a heightened threat for flash flooding but will hold off on any headlines for now. The models continue to show a trend toward the upper level high pressure area retrograding westward over the Great Basin through the mid to latter part of the upcoming week. This will keep temperatures at more seasonal, if not cooler, levels through the week along with nearly daily chances for showers and thunderstorms especially over western parts of the forecast area. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1256 AM CDT Sat Jul 29 2017 VFR conditions will prevail except locally MVFR conditions in thunderstorms Saturday night. A cluster of thunderstorms in eastern Colorado and northwest Kansas early this morning will gradually move into western Kansas while continuing to weaken. Widespread ceilings near 080 with scattered showers can be expected to reach GCK by 10Z and HYS and DDC by 12Z to 13Z. The showers will dissipate by 16Z, but widely scattered thunderstorms can be expected after 20Z. More organized thunderstorms will move from eastern Colorado into western Kansas after 02Z. An upper level ridge extending from western Texas to the Great Basin will gradually retrograde to the western United States by Monday while a mean upper level trough persists in the eastern part of the country. Considerable mid and high level moisture will continue to stream from the tropical eastern Pacific across the southwestern United States into the Central Plains. At the surface, an area of high pressure centered in Wisconsin will propagate into Iowa by Sunday morning with ridging extending into Kansas. Weak upper level troughs rippling over the western United States ridge will move across the Central Plains and support clusters of thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DDC 88 64 79 61 / 20 50 50 40 GCK 86 64 78 61 / 40 80 60 50 EHA 88 64 84 61 / 40 50 50 60 LBL 89 66 84 62 / 30 40 40 60 HYS 86 65 74 60 / 30 50 70 20 P28 90 67 82 63 / 10 10 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Ruthi LONG TERM...Gerard AVIATION...Ruthi
Hazardous Weather Outlook National Weather Service Dodge City KS 437 AM CDT Fri Jul 28 2017 KSZ030-031-043>046-061>066-074>081-084>090-290945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 437 AM CDT Fri Jul 28 2017 /337 AM MDT Fri Jul 28 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms are expected to enter far west central and southwest Kansas late tonight, after midnight. No severe weather is expected. Day 1 Hazards ------------- * Lightning: Limited risk * Fog: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Numerous thunderstorms, with an excessive rainfall risk, is forecast from late Saturday through Sunday. Some areas of west central and southwest Kansas stand the chance at seeing well in excess of an inch of rain, leading to some possible flooding concerns. Days 2-7 Hazards ---------------- * Saturday - Flooding: Elevated risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Sunday - Flooding: Elevated risk - Lightning: Elevated risk * Monday - Lightning: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 106 AM CDT SAT JUL 29 2017 KSZ061-074-290700- Stanton KS-Hamilton KS- 106 AM CDT SAT JUL 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND WESTERN STANTON COUNTIES UNTIL 200 AM CDT/100 AM MDT/... At 104 AM CDT/1204 AM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles north of Coolidge to 3 miles southeast of Walsh. Movement was east at 20 mph. Locally heavy rain and frequent lightning is expected. Wind gusts of 40 to 45 mph are possible. Locations impacted include... Syracuse, Johnson City, Manter, Coolidge, The Saunders Elevator and Medway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3826 10204 3826 10156 3743 10174 3742 10204 TIME...MOT...LOC 0604Z 287DEG 33KT 3823 10202 3736 10223 TURNER
Special Weather Statement National Weather Service Dodge City KS 156 AM CDT SAT JUL 29 2017 KSZ061-074-084-290745- Stanton KS-Hamilton KS-Morton KS- 156 AM CDT SAT JUL 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...NORTHERN MORTON AND STANTON COUNTIES UNTIL 245 AM CDT/145 AM MDT/... At 155 AM CDT/1255 AM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 16 miles northwest of Johnson City to 8 miles north of Richfield. Movement was east at 30 mph. Wind gusts of 45 to 50 mph are possible. Very heavy rainfall and frequent lightning are expected. Locations impacted include... Johnson City, Manter, Big Bow and The Saunders Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3802 10156 3737 10156 3727 10204 3788 10204 TIME...MOT...LOC 0655Z 248DEG 35KT 3777 10193 3739 10181 TURNER
Special Weather Statement National Weather Service Dodge City KS 240 AM CDT SAT JUL 29 2017 KSZ061-062-074-075-084-085-290830- Stanton KS-Kearny KS-Stevens KS-Hamilton KS-Grant KS-Morton KS- 240 AM CDT SAT JUL 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON... NORTHEASTERN MORTON...SOUTHWESTERN KEARNY...GRANT...EASTERN STANTON AND NORTHERN STEVENS COUNTIES UNTIL 330 AM CDT/230 AM MDT/... At 239 AM CDT/139 AM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 5 miles west of Kendall to 5 miles south of Rolla. Movement was east at 25 mph. Very heavy rainfall and frequent lightning are expected. Wind gusts of 40 to 45 mph are possible. Locations impacted include... Ulysses, Lakin, Johnson City, Moscow, Kendall, Big Bow, Hickok and The Milepost Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3812 10121 3729 10118 3712 10175 3796 10175 TIME...MOT...LOC 0739Z 267DEG 23KT 3794 10164 3704 10163 TURNER
The national radar mosaic for the moment the first event began.
4 heavy rain. Local standard time, as filed.
Rainfall was 2.95 inches.
Rainfall was 2.30 inches.
Rainfall was 2.75 inches.
Rainfall was 1.80 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716973, 716974, 716975, 716976.